Bisphosphonate-associated arthritis.

Published

Journal Article

We present a case of arthritis apparently induced by the administration of intravenous bisphosphonates in a 51-year-old white woman with metastatic breast carcinoma. She presented with bilateral knee pain and effusions on 2 separate occasions after receiving aminobisphosphonates. Synovial fluid analysis was negative for infection, metastasis, or crystals. Her symptoms resolved after the medication was discontinued and recurred after the patient was rechallenged with a medication from the same drug class. The administration of aminobisphosphonates has been associated with an acute-phase response in several in vivo studies. The mechanism of action is thought to be that aminobisphosphonates transiently stimulate the production of proinflammatory cytokines such as interleukin-1, interleukin-6, and tumor necrosis factor-alpha. Rheumatologists should be aware of this possible cause of arthropathy.

Full Text

Duke Authors

Cited Authors

  • Diaz-Borjon, A; Seyler, TM; Chen, NL; Lim, SS

Published Date

  • June 2006

Published In

Volume / Issue

  • 12 / 3

Start / End Page

  • 131 - 133

PubMed ID

  • 16755241

Pubmed Central ID

  • 16755241

International Standard Serial Number (ISSN)

  • 1076-1608

Digital Object Identifier (DOI)

  • 10.1097/01.rhu.0000221796.06383.4e

Language

  • eng

Conference Location

  • United States